Alert archive / Utah / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 20, 2018, 3:05 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 3:05 PM MDT (21:05 UTC)
- Expired
- May 20, 2018, 3:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Salt Lake County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 98 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WUUS55 KSLC 202105
SVRSLC
UTC035-049-202130-
/O.NEW.KSLC.SV.W.0001.180520T2105Z-180520T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
305 PM MDT SUN MAY 20 2018
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Southwestern Salt Lake County in northern Utah...
Northwestern Utah County in northern Utah...
* Until 330 PM MDT
* At 305 PM MDT, a severe thunderstorm was located near Bluffdale, or
11 miles southwest of Sandy, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sandy, West Jordan, South Jordan, Lehi, Draper, Riverton, Herriman,
Eagle Mountain, Bluffdale and Copperton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4034 11194 4039 11217 4060 11216 4055 11188
TIME...MOT...LOC 2105Z 194DEG 19KT 4043 11199
HAIL...1.00IN
WIND...60MPH
$$
CRK2 follow-up statements
605 WWUS55 KSLC 202113 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 313 PM MDT SUN MAY 20 2018 UTC035-049-202130- /O.CON.KSLC.SV.W.0001.000000T0000Z-180520T2130Z/ Salt Lake UT-Utah UT- 313 PM MDT SUN MAY 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTHWESTERN SALT LAKE AND NORTHWESTERN UTAH COUNTIES... At 313 PM MDT, a severe thunderstorm was located over Bluffdale, or 9 miles southwest of Sandy, moving north at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Sandy, West Jordan, South Jordan, Draper, Riverton, Herriman, Eagle Mountain, Bluffdale and Copperton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4038 11194 4039 11213 4060 11216 4055 11188 TIME...MOT...LOC 2113Z 194DEG 19KT 4046 11198 HAIL...0.75IN WIND...60MPH $$ CRK
642
WWUS55 KSLC 202122
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
322 PM MDT SUN MAY 20 2018
UTC035-049-202132-
/O.EXP.KSLC.SV.W.0001.000000T0000Z-180520T2130Z/
Salt Lake UT-Utah UT-
322 PM MDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SALT LAKE AND
NORTHWESTERN UTAH COUNTIES WILL EXPIRE AT 330 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4038 11194 4039 11213 4060 11216 4055 11188
TIME...MOT...LOC 2122Z 194DEG 19KT 4050 11197
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:34 AM MDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 20, 9:34 AM MDT, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 934 AM MDT Sun May 20 2018 .SYNOPSIS...A upper level disturbance over southern Utah this morning will move northeast across central and northern Utah this afternoon and evening. A drier southerly flow will set in Monday ahead of a storm system that will create more unsettled weather Tuesday into Wednesday. A ridge will build in for the end of the week. && .DISCUSSION...Satellite imagery showing a well defined negatively tilted shortwave over southern Utah this morning. This feature will move northeast across central and northern Utah and into southwest Wyoming this afternoon and evening. Isolated showers and thunderstorms are expected to develop over the central mountains this morning and spread into the adjacent valleys by midday and into the southern Wasatch Front early this afternoon. The prime time for showers and thunderstorms for the central Wasatch Front and Mountains will be between 1pm and 4pm. Davis county will see thunderstorms prior to 3pm, but farther north they may hold off until after 5pm. The lapse rates at Provo and SLC show 9C/km up through 500mb and the Lifted Index of -2 this afternoon with a CAPE over 450 at Provo. These indices along with numerous high resolution models showing convective activity from the central mountains northward across northern Utah into southwest Wyoming prompted the update for higher PoPs today. Some of these storms could contain small hail and gusty winds to 40+ mph. Also lowered the temps across the central and southern Wasatch Front and Mountains, Wasatch Back and the Uintas for this afternoon due to more showers and heavier cloud cover. Farther south have removed some PoPs for this morning and this afternoon in the valleys near the Arizona border as this area will be under the subsidence region behind the aforementioned shortwave. && .AVIATION...Southeast winds at the SLC terminal are expected to shift to the northwest between 18Z and 20Z. Showers and thunderstorms are expected to develop early this afternoon and move across the area. This will result in periods of gusty and/or erratic winds this afternoon near any showers/thunderstorms, with the highest impact period between 19-23Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Struthwolf AVIATION...Kruse For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 20, 9:22 AM MDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 922 AM MDT Sun May 20 2018 UTZ001>016-019>021-517-518-WYZ021-211300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 922 AM MDT Sun May 20 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Thunderstorms are expected to develop this afternoon across much of the area. The strongest storms will be capable of brief, gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, May 20, 1:14 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
114 PM MDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND GST 3 ENE MONROE 38.63N 112.06W
05/20/2018 M60 MPH SEVIER UT MESONET
SIGNAL PEAK RAWS. TIME ESTIMATED.
&&
CRKSpecial weather statement, May 20, 1:56 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 156 PM MDT SUN MAY 20 2018 UTZ002-003-007-202045- Wasatch Mountains I-80 North UT-Northern Wasatch Front UT- Salt Lake and Tooele Valleys UT- 156 PM MDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS...NORTHWESTERN SALT LAKE AND SOUTHWESTERN MORGAN COUNTIES UNTIL 245 PM MDT... At 155 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near West Valley City...moving northeast at 15 mph. Pea size hail and wind gusts of 40 to 55 mph will be possible. A wind gust to 58 mph was just reported at the Salt Lake City Airport. Locations impacted include... Salt Lake City, West Valley City, Murray, Bountiful, Farmington, West Jordan, Taylorsville, Kaysville, South Salt Lake, North Salt Lake, Centerville, Woods Cross, West Bountiful, Kearns, Magna, Oquirrh, Millcreek, Sugarhouse and University Of Utah. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4061 11199 4072 11218 4102 11196 4086 11168 TIME...MOT...LOC 1955Z 216DEG 14KT 4073 11204 CRK
Local storm report, May 20, 1:58 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
158 PM MDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND GST SALT LAKE CITY 40.78N 111.87W
05/20/2018 M58 MPH SALT LAKE UT MESONET
CENTER FIELD SENSOR AT SALT LAKE CITY AIRPORT
&&
CRKSpecial weather statement, May 20, 2:49 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
249 PM MDT SUN MAY 20 2018
UTZ003>005-202130-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
249 PM MDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS...SALT LAKE...
NORTHWESTERN UTAH AND EAST CENTRAL TOOELE COUNTIES UNTIL 330 PM
MDT...
At 248 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Eagle Mountain, or 13 miles west of
Provo... moving north at 20 mph. Additional thunderstorms are
located across the Utah and Salt Lake Valleys.
Pea size hail and wind gusts of 40 to 55 mph will be possible.
Locations impacted include...
Salt Lake City, West Valley City, Provo, Sandy, Murray, Tooele, West
Jordan, Orem, Taylorsville, South Jordan, Lehi, Draper, Riverton,
Spanish Fork, Pleasant Grove, Cottonwood Heights, Springville,
Midvale, Holladay and American Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4082 11182 4080 11184 4067 11176 4066 11180
4061 11178 4051 11183 4050 11181 4045 11186
4049 11178 4049 11174 4042 11174 4035 11168
4009 11162 4018 11243 4073 11229 4083 11194
TIME...MOT...LOC 2048Z 186DEG 25KT 4029 11190
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:56 PM MDT | Special Weather Statement | SLC | Salt Lake | 49 min |
| May 20, 2:33 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| May 20, 2:49 PM MDT | Special Weather Statement | SLC | Salt Lake, Utah | 41 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.